Uti symptoms like burning, negative cultures!


Q: Hello,

I'm a 25 year old female. After I became sexually active last year I started getting frequent urinary tract infections. I believe it is chronic as I've had 5-6 this past year. Problem is sometimes they show up on urine tests and cultures and sometimes they don't. My third uti had the same symptoms as the rest but negative culture. I explained this to a gynecology professor at the university (I'm a first year medical student studying in Europe) and she gave me an antibiotic she uses it's called norfloxacin 400 mg. Despite a negative urine culture this antibiotic worked. Now over the next 2 months the burning although only a little, it was still there constantly and so I did something stupid and took the antibiotics for 2 months! And I ended up getting resistant to it because it no longer seemed to work.

Now about 2 months ago I got another uti. Went to doctors again this time tested positive was given amoxiclav 875(125) for 9 days. This worked but honestly my symptoms didn't go away completely. I still had the burning and classic uti feeling of having to urinate even though nothing came out. Doctor said this was normal to still feel it a little and to stop the anitbiotics and he gave me cranberry tablets. I did do a urine dip stick test at home and it came up negative. Now 2 weeks after this I've been dealing with the worse problem of all. I have the symptoms back again, MAJOR burning. All urine cultures are negative. Haven't been tested for std's since I've been with 1 person and he donates blood so I know he's clear, so I don't think std's are a possibility. I went to see a urologist he doesn't know what it is either.

I have major burning down there. No discharge or itching. It lasts all day long (haven't been able to go to uni for 3 weeks now). As a last desperate attempt I tried diflucan thinking maybe it's some sort of yeast. Seemed to help first 2 days, then burning intensified again. Now I'm trying the amoxiclav again, it does seem to lesson my symptoms, but the minute I stop it comes back with a vengeance. I've been taking it for 1 week and the burning was still there (though not as intense) I thought it's probably not helping since it hasn't cleared up, I stopped taking it for 1 day and I woke up with the burning and it's left me in tears. The burning can get very extreme. But if there is no bacterial growth in my urine cultures, why do antibiotics lessen the symotoms?

Now I'm hopeless. I've tried every thing I can think of, I've been in this misery for 4 weeks now, missed 3 weeks of school and no one can help me. I've googled every possible thing from interstitial cystitis to vulvodynia. But I don't think it's IC as I don't have any of the other symptoms, just the extreme burning. Doctor please please tell me what else this can be?? Thank you for providing this wonderful service. I'm desperately awaiting your reply.


A:   This question is currently in queue and will be answered shortly by one of our doctors. In the meantime you may browse our library of answered questions by clicking here.

Related Q&A

Q: For 10 days I have had a sharp pain in the left side of my penile shaft. I am not sure about the cause. It feel it ...

Q: I was on amoxicillin for a round of that for a sinus infection and a UTI I've now had a cough With some mucus very an...

Q: Hello. I am a 41 y/o woman and have been on yasmin for 8 years. A few months ago i had abnormal discharge and bleedin...

Q: I suffer from recurring UTIs. Tried Nitrofurantoin. Didn't work. Currently on Bactrim -- I am at the beginning of ...

Q: My partner and I have both been tested for gonorrhea. Her test came back positive and mine negative. She said her doc...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon